Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 218, NWS Topeka, KS

August 25, 2009Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 25, 2009, 8:28 PM CDT for Ottawa County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2009, 8:28 PM CDT (01:28 UTC)
Expired
Aug 25, 2009, 9:15 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:18 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 6:18 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT TUE AUG 25 2009

.UPDATE...
UPDATED THE AVIATION DISCUSSION FOR THE 00Z TAFS.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
AM A LITTLE CONSERVATIVE IN THAT HAVE KEPT TAFS VFR IN SPITE OF THE
MET GUIDANCE AND DO NOT BRING PRECIP INTO TERMINALS UNTIL LATE
TONIGHT. WITH MID AND UPPER LEVEL WINDS PARALLEL TO THE SFC
FRONT...IT IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTHEAST TONIGHT.
THINK THE BETTER CHANCES FOR PRECIP WILL BE TOWARDS 12Z FOR TOP AND
FOE AS A MID LEVEL WAVE AMPLIFIES OVER WESTERN AND CENTRAL KS
THROUGH THE MORNING...A LITTLE SOONER FOR MHK. WITH MODEL PROGS
KEEPING THE AREA WITHING THE DEEP MOISTURE AXIS AND POTENTIAL FOR
PROLONGED LARGE SCALE ASCENT...HAVE INSERTED PREVAILING -SHRA...BUT
DO NOT HAVE ENOUGH CONFIDENCE IN TIMING TS TO INCLUDE A TEMPO JUST
YET. ONCE THE BOUNDARY FINALLY PUSHES SOUTHEAST...SOME MVFR CIGS MAY
MOVE IN. THINK THIS IS MOST LIKELY DURING THE LATE MORNING AND EARLY
AFTERNOON WEDNESDAY.

WOLTERS

&&

.PREV DISCUSSION.../338 PM CDT TUE AUG 25 2009/
LATEST SURFACE ANALYSIS AT 20Z SHOWS THE FRONTAL BOUNDARY FROM
SOUTHEAST NEBRASKA TO NEAR SLN THEN INTO SOUTHWEST KANSAS. SURFACE
DEW POINTS HAVE POOLED INTO THE LOWER 70S ACROSS MUCH OF NORTHEAST
AND NORTH CENTRAL KANSAS THIS AFTERNOON. LATEST MUCAPE ANALYSIS WAS
SHOWING 3000-4000 J/KG ACROSS THE CWA BUT CONVECTIVE INHIBITION WAS
LARGE OWING TO CAP. THE CAP WAS WEAKENING FURTHER NORTH IN NEBRASKA
AND INTO NORTHWEST KANSAS. THE SUBTROPICAL MOISTURE PLUME AROUND THE
PERIPHERY OF THE UPPER HIGH EXTENDED FROM THE GREAT LAKES ACROSS
INTO SOUTHWEST KANSAS. PROFILERS AND WATER VAPOR LOOP SHOW SOME
WAVES MOVING WITHIN THE PLUME OVER NEW MEXICO.

FOR TONIGHT HAVE CHANGED VERY LITTLE OF THE PRECIPITATION FORECAST
AS FRONT SAGS THROUGH THE CWA AND INTERACTS WITH UNSTABLE ATMOSPHERE
AND ENTRANCE REGION OF UPPER JET. FORECAST SOUNDINGS SHOW CAP
WEAKENING THIS EVENING ACROSS NORTHERN KANSAS. ALSO WITH PARALLEL
UPPER FLOW FRONT WILL NOT MOVE MUCH THROUGH THE NIGHT. COULD SEE
SOME LOCALLY HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS NORTHEAST
KANSAS TONIGHT. MARGINAL SHEAR PROFILES TONIGHT WILL PRECLUDE
ANYTHING MORE THAN AN ISOLATED SEVERE STORM.

FOR WEDNESDAY A SHORTWAVE TROUGH WILL MOVE OUT FROM THE ROCKIES AND
ACROSS KANSAS. GOOD POOLING OF MOISTURE ACROSS THE CWA AND FRONTAL
BOUNDARY WILL LIKELY BE LOCATED ACROSS EAST CENTRAL KANSAS BY
AFTERNOON. AFTER MORNING CONVECTION WILL SEE SOME REDEVELOPMENT IN
THE AFTERNOON AS THE UPPER TROUGH MOVES INTO CENTRAL KANSAS IN THE
AFTERNOON. HAVE INCREASES PRECIPITATION CHANCES SLIGHTLY OVER
CURRENT FORECAST.

LOWS TONIGHT MAINLY IN THE UPPER 60S WITH HIGHS IN THE UPPER 70S TO
MID 80S ON WEDNESDAY.

53

SECOND SHORTWAVE TROUGH...NOW OVER WESTERN UT/AZ AREA....WILL
MOVE ACROSS THE CWA WEDNESDAY NIGHT INTO THURSDAY. THIS WAVE WILL
NOT ONLY HELP TO PUSH THE COLD FRONT FURTHER SOUTH...BUT ALSO
PROVIDE INCREASING MID LEVEL DRYING AND SUBSIDENCE NORTHWEST TO
SOUTHEAST ACROSS THE AREA LATE WEDNESDAY NIGHT INTO THURSDAY AS IT
MOVES THROUGH. THEREFORE...HAVE TRIMMED POPS ACROSS THE NORTHERN CWA
WEDNESDAY NIGHT WITH HIGH POPS STILL ACROSS THE SOUTH...THEN TRIMMED
PRECIP CHANCES TO ONLY THE SOUTHEAST HALF OF THE CWA THURSDAY. HAVE
LIMITED PRECIP CHANCES TO ONLY A SLIGHT CHANCE NEAR AND TO THE SOUTH
OF I 35 THURSDAY NIGHT. WITH SOME LINGERING PRECIP CHANCES...POST
FRONTAL STRATUS AND CAA INTO THURSDAY...HIGH TEMPS WILL STILL BE
WELL BELOW NORMAL FOR LATE AUGUST WITH HIGHS IN THE UPPER 70S. MORE
SUNSHINE ON FRIDAY SHOULD HELP HIGHS REACH INTO THE LOWER 80S ACROSS
MUCH OF THE CWA FRIDAY.

KEPT THE WEEKEND AND EARLY NEXT WEEK DRY AS THE MODELS CONTINUE
NORTHWEST FLOW AND A REINFORCING PUSH OF COOLER AIR OVER THE WEEKEND
AS UPPER TROUGH DEEPENS OVER THE GREAT LAKES. THIS WILL KEEP LOWS
SUNDAY INTO MONDAY AND TUESDAY IN THE 50S WITH HIGHS IN THE UPPER
70S TO LOWER 80S SATURDAY AND SUNDAY...THEN MAINLY THE LOWER 80S
MONDAY AND TUESDAY. THE NEW ECMWF CONTINUES TO BE SLOWER THAN THE
GFS WITH THE EASTWARD TRANSLATION OF THE GREAT LAKES TROUGH INTO
EARLY NEXT WEEK...SO LEANED MORE WITH THE ECMWF SOLUTION OVER THE
GFS IN KEEPING PRECIP FURTHER TO THE SOUTHWEST OF THE CWA EARLY NEXT
WEEK.

63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 25, 7:16 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
716 PM CDT TUE AUG 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-270030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
716 PM CDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL
KANSAS THROUGH THE EVENING HOURS...GENERALLY WEST OF A LINE FROM
ABILENE TO WASHINGTON. THE MAIN HAZARDS ASSOCIATED WITH THESE
STORMS WILL BE LARGE HAIL UP TO GOLFBALLS AND TORRENTIAL RAINFALL
PRODUCING FLASH FLOODING. THE POTENTIAL FOR SEVERE THUNDERSTORMS IS
EXPECTED TO DIMINISH AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT
AS ANOTHER UPPER SYSTEM MOVES ACROSS THE STATE. THIS ACTIVITY
SHOULD BE ON THE DECREASE FROM NORTHWEST TO SOUTHEAST THURSDAY
AFTERNOON INTO THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED THROUGH 10 PM ACROSS NORTH CENTRAL KANSAS.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:55 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Aug 26, 9:22 AM CDTAreal Flood AdvisoryTOPDouglas53 min
Aug 26, 9:31 AM CDTRiver Flood WarningTOPOttawa22 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.